Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 355, NWS Goodland, KS

July 29, 2018Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2018, 10:51 PM CDT for Norton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 10:51 PM CDT (03:51 UTC)
Expired
Jul 29, 2018, 11:30 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS53 KGLD 300351
SVRGLD
KSC137-300430-
/O.NEW.KGLD.SV.W.0355.180730T0351Z-180730T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1051 PM CDT SUN JUL 29 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Norton County in northwestern Kansas...

* Until 1130 PM CDT.

* At 1051 PM CDT, a severe thunderstorm was located 4 miles west of
  Long Island, or 16 miles northeast of Norton, moving southeast at
  35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Almena, Edmond, Densmore and Calvert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9981 4000 9987 4000 9963 3957 9963
TIME...MOT...LOC 0351Z 328DEG 30KT 3995 9961 

HAIL...1.00IN
WIND...70MPH
 
$$

EV
1 follow-up statement
395 
WWUS53 KGLD 300426
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1126 PM CDT SUN JUL 29 2018

KSC137-300436-
/O.EXP.KGLD.SV.W.0355.000000T0000Z-180730T0430Z/
Norton KS-
1126 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORTON COUNTY WILL
EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3957 9981 4000 9987 4000 9963 3957 9963
TIME...MOT...LOC 0426Z 328DEG 30KT 3971 9941 

$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:31 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 29, 10:31 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
931 PM MDT Sun Jul 29 2018

.UPDATE...
Issued at 918 PM MDT Sun Jul 29 2018

Just completed an update. Main change was to allow the severe and
tornado watches expire. Still have isolated to scattered
thunderstorms across the area with maybe a few more storms this
evening possibly becoming severe. However the main threat will
remain locally heavy rainfall.

Otherwise made adjustments to the pops through the rest of tonight
based on the latest radar trends and incoming model guidance. Also
made slight adjustments to the hourly grids.

UPDATE Issued at 546 PM MDT Sun Jul 29 2018

Just completed an update. Main change was for the pops and qpf
this evening. This mainly done for ongoing severe cluster moving
into our western portion of our area. Previous grids had highest
pops and qpf further west. Nothing else done for now.

&&

.SHORT TERM...(This evening through Monday)
Issued at 201 PM MDT Sun Jul 29 2018

Latest upper air analysis shows high pressure over the Desert
Southwest beginning to extend northward. Moving around the high
pressure is an upper level short wave trough, currently over
Southeast Wyoming. East of the Rockies, widespread cloud cover was
seen on satellite.  At the surface a stationary front extended
south- southeast from Wyoming toward Southeast Colorado.

For the rest of the afternoon the severe thunderstorms in Wyoming
will spread southeast, and additional storms will move east off
the Rockies, toward the High Plains. The stationary front will
serve as a focus for convection as well. Am expecting the
strongest storms to be located near this front. Am expecting storm
activity to be moving into northwest Yuma County before the
afternoon is over.

This evening storm activity will continue spreading southeast
across the forecast area. The storm activity should spread
southeast fairly quickly in the early evening. Storms should have
a peak intensity from roughly 5-9 PM local time. Of concern is
the lower 700-500mb lapse rates as the upper level short wave
trough moves through. This may indicate the severe activity will
only last a couple hours into the event, by the time storms move
into the forecast area, before storm intensity declines. Storm
activity will end from northwest to southeast late in the evening,
possibly lasting an hour or two after midnight.

Threats:

Hail up to golf ball size, possibly up to hen egg in the tornado
watch area.

Wind gusts up to 70 MPH. This will mainly be a threat south of
Highway 36.

Flash flooding. This is more favored south of Highway 36 where
repeated rounds of heavy rainfall are more likely to occur.
Am on the fence regarding issuing a watch at this point. If WPC
issues an MCD for flash flooding, will be much more in favor of
issuing a watch.

Tornadoes. This will be more likely further west toward the
stationary front. Low level helicity is very supportive of tornado
genesis over Kit Carson, Cheyenne, and souther Yuma County, with
the eastern fringe of the helicity extending just across the
state line into Kansas in counties in the tornado watch.

Confidence concerns:

The widespread cloud cover is very concerning for severe weather
generation. Severe weather has not lived up to what the
environment could generate the last couple of days, so the added
cooling effect of the cloud cover lowers confidence of severe
weather occurring. Also, the models seem to have slightly slowed
down the arrival of the severe weather. The later in the day
storms move in, the less likely they will be of producing severe
weather.

In general am expecting severe weather to occur, the question is
what will the areal coverage be. At this point confidence is low
that the severe threat will be of the magnitude that we typically
would see for an enhanced risk day.

Due to the complexities of the weather today, have not had a
chance to analyze weather for Monday. A quick looks shows a
possibility for storms in the morning, which seems reasonable
given what has happened the last two days. During the afternoon
the upper level trough axis moves through bringing any storm
activity to an end.

.LONG TERM...(Monday night through Sunday)
Issued at 117 PM MDT Sun Jul 29 2018

On Monday night, an upper trough exits the High Plains from west to
east and northwest flow redevelops aloft, with upper ridging across
the west coast. Surface high pressure moves into the region behind
the departing wave, resulting in dry weather through Wednesday
night.

Thursday through Saturday, the western upper ridge expands east and
flattens as a disturbance travels east along the Canadian border. The
ridge quickly redevelops and amplifies on Sunday. Predominantly dry
conditions are forecast to persist during this timeframe. However,
some spotty slight chances of showers and thunderstorms cannot be
ruled out during the evening hours as weak waves rotate through the
the northwest flow.

High temperatures gradually warm from the 80s on Tuesday to the low
90s on Friday. Temperatures in the 90s continue over the weekend as
well. Low temperatures follow suit and steadily warm, ranging from
the low 50s to the low 70s throughout the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 546 PM MDT Sun Jul 29 2018

For Kgld, expect thunderstorms to affect the site in the 01z to
03z time frame. Although believe the strongest part of this
thunderstorm complex will be west of the site, site should see
variable wind direction gusts up to 45 knots with mvfr conditions
expected through 02z to 04z. After 04z vfr conditions are expected
with north to northeast winds near 7 knots for the rest of the
period. It is possible between 15z to 18z, thunderstorms may
affect the site.

For Kmck, vfr conditions are expected through the period. Weak
thunderstorms may be near the site this evening. However I am not
optimistic about that though. Also some thunderstorms may be near
the site between 15z and 18z. Winds will vary from north to east
at 8 knots or less.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 29, 10:27 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
927 PM MDT Sun Jul 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
927 PM MDT Sun Jul 29 2018 /1027 PM CDT Sun Jul 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

There will be a chance of thunderstorms through the rest of tonight.
It is still possible for a few storms to become severe this evening
with large hail. Also locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 29, 7:59 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
07/29/2018  E1.50 INCH       CHEYENNE           CO   CO-OP OBSERVER

            ATLEAST ONE VEHICLE WINDOW WAS BROKEN BY THE
            HAIL.

&&

JTL
Local storm report, Jul 29, 8:07 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             KIT CARSON              38.76N 102.80W
07/29/2018  E2.75 INCH       CHEYENNE           CO   EMERGENCY MNGR

&&

JTL
Local storm report, Jul 29, 8:29 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             13 N KIT CARSON         38.95N 102.80W
07/29/2018  M2.75 INCH       CHEYENNE           CO   PUBLIC

&&

SJS
Local storm report, Jul 29, 9:22 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             KIT CARSON              38.76N 102.80W
07/29/2018  E2.75 INCH       CHEYENNE           CO   PUBLIC

            DESTROYED CAR WINDSHIELD / REPORTED VIA
            SOCIAL MEDIA.

&&

SJS
Local storm report, Jul 29, 10:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SEIBERT                 39.30N 102.87W
07/29/2018                   KIT CARSON         CO   LAW ENFORCEMENT

            SIGNIFICANT DAMAGE TO HOMES AND VEHICLES WAS
            DONE BY NOT ONLY BY THE WIND BUT HAIL.
            SPECIFICS ARE NOT AVAILABLE AT THIS TIME.

&&

MB
Local storm report, Jul 29, 10:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             KIT CARSON              38.76N 102.80W
07/29/2018  E2.75 INCH       CHEYENNE           CO   PUBLIC

            DESTROYED CAR WINDSHIELD / REPORTED VIA
            SOCIAL MEDIA.

0729 PM     HAIL             13 N KIT CARSON         38.95N 102.80W
07/29/2018  M2.75 INCH       CHEYENNE           CO   PUBLIC

0701 PM     HAIL             KIT CARSON              38.76N 102.80W
07/29/2018  E2.75 INCH       CHEYENNE           CO   EMERGENCY MNGR

0655 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
07/29/2018  E1.50 INCH       CHEYENNE           CO   CO-OP OBSERVER

            ATLEAST ONE VEHICLE WINDOW WAS BROKEN BY THE
            HAIL.

0633 PM     HAIL             FLAGLER                 39.29N 103.07W
07/29/2018  E2.00 INCH       KIT CARSON         CO   PUBLIC

            2" HAIL LASTED APPROX. 5 MIN / 40-70 MPH
            GUSTS.

0627 PM     TSTM WND GST     16 NNW SEIBERT          39.52N 102.94W
07/29/2018  M58 MPH          KIT CARSON         CO   MESONET

            GUSTS CONTINUE TO DECLINE.

0626 PM     TSTM WND GST     16 NNW SEIBERT          39.52N 102.94W
07/29/2018  M68 MPH          KIT CARSON         CO   MESONET

            GUSTS FOR THIS SITE HAVE DECREASED FROM THE
            EARLIER PEAK OF 83 MPH.

0617 PM     HAIL             FLAGLER                 39.29N 103.07W
07/29/2018  E1.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

            QUARTER TO PING PONG BALL-SIZED HAIL / TREE
            BRANCHES DOWN / VEHICLE WINDOWS SHATTERED
            FROM HAIL ALONG I-70.

0615 PM     TSTM WND DMG     SEIBERT                 39.30N 102.87W
07/29/2018                   KIT CARSON         CO   LAW ENFORCEMENT

            SIGNIFICANT DAMAGE TO HOMES AND VEHICLES WAS
            DONE BY NOT ONLY BY THE WIND BUT HAIL.
            SPECIFICS ARE NOT AVAILABLE AT THIS TIME.

0615 PM     HAIL             SEIBERT                 39.30N 102.87W
07/29/2018  E2.00 INCH       KIT CARSON         CO   PUBLIC

            HAIL WAS ATLEAST 2 INCH IN DIAMETER.

0613 PM     HAIL             FLAGLER                 39.30N 103.07W
07/29/2018  E2.50 INCH       KIT CARSON         CO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM FLAGLER.
            THERE IS SIGNIFICANT HOUSE DAMAGE IN
            FLAGLER.

0612 PM     HAIL             FLAGLER                 39.29N 103.07W
07/29/2018  E2.75 INCH       KIT CARSON         CO   PUBLIC

0612 PM     TSTM WND GST     16 NNW SEIBERT          39.52N 102.94W
07/29/2018  E83 MPH          KIT CARSON         CO   MESONET

            PEAK SO FAR FOR THIS SITE.

0611 PM     HAIL             6 N FLAGLER             39.38N 103.07W
07/29/2018  E1.75 INCH       KIT CARSON         CO   LAW ENFORCEMENT

0610 PM     HAIL             FLAGLER                 39.30N 103.07W
07/29/2018  E2.75 INCH       KIT CARSON         CO   PUBLIC

            HAIL SLIGHTLY UNDER BASEBALL SIZE FALLING.
            HAIL IS DAMAGING BUILDINGS AND TREES.

0610 PM     HAIL             4 E FLAGLER             39.30N 102.99W
07/29/2018  E1.75 INCH       KIT CARSON         CO   PUBLIC

            HAIL WAS ATLEAST GOLF BALL, PROBABLY BIGGER.

0602 PM     TSTM WND GST     16 NNW SEIBERT          39.52N 102.94W
07/29/2018  M68 MPH          KIT CARSON         CO   MESONET

            GUSTS ARE CONTINUING FOR ATLEAST 5 MINUTES.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:07 AM CDTSpecial Weather StatementGLDGraham23 min
Jul 30, 5:45 AM CDTAreal Flood WarningGLDDecatur, Norton5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.